Q. My mother was recently hospitalized because she was fainting and had begun bleeding from the rectum. To control the bleeding, the doctors stopped her Plavix [a blood thinner] and aspirin. Soon afterward we noticed something strange: She became much more lucid, and her memory improved considerably. (Her short-term memory all but disappeared after a stroke about 12 years ago.)
All this has made me wonder if the Plavix might be the cause of her short-term memory loss. She had another of these "awakenings" about three years ago after she'd been ill and throwing up a lot. I remember thinking at the time that perhaps her gains were because she'd been vomiting up her medications. She was so much clearer in her thinking at the time that we talked about "the return of our real mother."
My mother is 84, 165 pounds, and 4 feet 10 inches tall. She also takes Cozaar, Synthroid, Namenda, Aricept, Flomax, Zocor, calcium plus vitamin D, and a multivitamin.
A. Clopidogrel (Plavix) is an antiplatelet drug that keeps blood from clotting and is often prescribed in the wake of an ischemic stroke, when an artery supplying blood to the brain is blocked by plaque or clots. Although no creditable studies have been done on Plavix and memory, it's unlikely that this drug is the cause of her short-term memory loss — for a couple of reasons.
First, from a pharmacological standpoint, there's nothing in how Plavix works that would suggest a connection with memory.
Second, it's not a sure bet that she's actually metabolizing very much of the Plavix she's taking. Many people have problems metabolizing Plavix because of issues related to genetics or age. In my experience, most doctors don't know that about 30 percent of Caucasians, 40 percent of African Americans and more than 55 percent of East Asians have an underperforming version of the liver enzyme that's needed to metabolize Plavix and many other drugs. Tests can help determine whether a patient has this and other important drug-metabolizing enzymes.
In addition, many drugs — including some that your mother is taking — can compromise the liver's ability to break down and absorb Plavix. For example, proton pump inhibitors, which are prescribed for acid reflux, among other conditions, can completely stop the liver's production of two enzymes needed to metabolize Plavix. Similarly, the losartan (Cozaar) that your mom is taking for high blood pressure compromises one of the enzymes needed to metabolize Plavix. At your mom's age and size, it's very doubtful that her kidneys are able to sufficiently clear the Cozaar from her system; this, too, would reduce the effectiveness of the Plavix.
Further, three of the other drugs your mom is taking — donepezil (Aricept), simvastatin (Zocor) and tamsulosin (Flomax) — may well be interfering with effective metabolism of the Plavix.
So what could be behind the "awakenings"? I don't know what treatments were used in the hospital, but if your mom received any blood transfusions, then the extra blood would have dramatically increased the volume of oxygen-rich red blood cells in her body and brain, which could have perked up her memory. Also, in many people, statin drugs like Zocor can cause memory loss and confusion. In fact, in February, the Food and Drug Administration began requiring labels for statin drugs (including Zocor) to advise consumers and health professionals that some who take them have reported various forms of cognitive impairment, including memory loss, forgetfulness and confusion.
Your mom is taking several drugs I would not recommend. She is past the age, for example, to even be considered for statin therapy, and a study published in the journal Pharmacotherapy in 2009 suggested that statin-caused cognitive problems may lead to erroneous diagnoses of dementia and Alzheimer's disease. As for the Aricept, reliable reviews of the drug have found that it does not lead to meaningful improvements in patient symptoms. And let's turn to the Plavix itself. Plavix interferes with the bone marrow's ability to make red blood cells, which can lead to serious and sometimes fatal problems, including anemia and agranulocytosis (a dangerous lowering of infection-fighting white blood cells). The drug also increases the risk of bleeding in the stomach or intestines, which suggests that it may have caused one of the issues leading to your mom's hospitalization. Given these substantial risks, Plavix is also among the drugs that I think should rarely if ever be prescribed to older adults.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are coauthors of Are Your Prescriptions Killing You?, to be published in July by Atria Books.
Also of interest: Prescription drug side effects.
Discounts & Benefits
Next ArticleRead This